Pennsylvania, 2017

Tornado and Flash Flooding in Pennsylvania, November 5, 2017

November 5, 2017 · NWS CLE · 5 events in 2 counties and zones

A cold front moved across the Ohio Valley and southern Great Lakes on the afternoon of Sunday, November 5th, 2017. Unseasonably warm and humid air was in place across the region ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$950,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the Ohio Valley and southern Great Lakes on the afternoon of Sunday, November 5th, 2017. Unseasonably warm and humid air was in place across the region ahead of the front. The cold front gradually progressed across the Ohio Valley and thunderstorms initiated and swept east ahead of the front. The storms formed in a very strong wind field and allowed the storms to move very rapidly east at speeds of 60 to 80 mph. A tornado was reported near Erie and strong winds downed many trees across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 5, 3:29 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 5, 3:29 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
329 PM EST Sun Nov 5 2017

.SYNOPSIS...
Strong cold front will move across northern Ohio and
northwestern Pennsylvania tonight. High pressure will build
over the region from the northwest and north most of the
week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Cold front located from eastern Michigan to central Indiana
will continue to move eastward through the night. Very high
shear and decent instability will allow for the development of
strong to severe thunderstorms. Tornado's have been reported
across western Ohio and will continue to monitor these storms
as they move into northern Ohio. High precipitable water values
are leading to very heavy efficient rainfall. Already had some
reports of 1+ inches per half hour as thunderstorms moved across
the Toledo area. The main focus of the heavy rainfall continues
to be across the southern half of the County Warning Area near
and south of a line from Upper Sandusky to Canton. Rainfall
amounts in this area may exceed 3 inches. So at this point we
will keep the Flash Flood Watch in effect.

Lows tonight will dip into the 40s. The showers will end from
west to east early Monday as high pressure builds into the area
from the northern plains. It will be cooler on Monday with highs
within a couple degrees of 50. Lows by Monday night will be in
the 30s areawide.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
On Tuesday large area of high pressure plunges into the Central
Plains, with a ridge across the Great Lakes. The high pressure
will usher in dry, but cooler conditions across the forecast
area. The 850 temps dip to around zero with surface temps
peaking out in the mid to upper 40s, roughly 5 to 10 degrees
below normal.

The dry and unseasonably cool conditions will continue through
Thursday.   Models continue in good agreement with the high pressure
nearly stationary across the forecast area through Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
An active pattern looks to be evolving for the long term
period. An upper trough over the Great Lake region will support
a cold front at the surface that will cross the area on Friday.
High pressure will then build behind the front bringing in some
of the coldest air of the fall season thus far. Ahead of the
front, precipitation type may be an issue with below freezing
temperatures on Thursday night and then temperatures struggling
to hit the 40 degree mark for Friday. Behind the front,
northwest flow off the lakes presents a potential lake-effect
scenario, although too early to tell as to what extent at this
time. Saturday appears to be quiet for the most part as the back
side of the high sits overhead. However, the pattern looks to
change again on Sunday with a new low pressure system
approaching from the west.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
MVFR and IFR ceilings will continue across the area through the
overnight. A line of strong to severe thunderstorms will move
across the area this afternoon into the early evening. Expect
IFR conditions with the thunderstorms. Showers will end from
west to east overnight. Ceilings begin to improve after 12z
Monday.

Gusty southwest winds will shift tot he northwest in the wake
of the front. Winds will generally be in the 10 to 20 knot
range. OUTLOOK...Non-VFR improving on Monday. Non-VFR possible
again Tuesday night into Wednesday.

&&

.MARINE...
Strong cold front just NW of the lake will push south across the
lake tonight. As it does the South winds of 10 to 20 knots will
turn to the Northwest. Expect a marginal small craft advisory
as waves build to 3 to 5 feet overnight. Choppy conditions
elsewhere with waves of 2 to 4 feet. Another small craft will
likely be needed Tuesday as winds turn to the NE and increases
to 10 to 20 knots as much colder air moves over the lake. By
daybreak Tuesday the 850 mb temps dip to around zero. Winds
gradually diminish Tuesday night as high pressure begins to
build over the Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Monday morning for OHZ010>014-
     019>023-027>033-036>038-047-089.
     Flash Flood Watch through late tonight for OHZ003-006>009-017-
     018.
PA...Flash Flood Watch through Monday morning for PAZ001>003.
MARINE...Small Craft Advisory until 3 PM EST Monday for LEZ147>149.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...DJB
LONG TERM...Sefcovic
AVIATION...Mullen
MARINE...DJB
Hazardous weather outlook, Nov 5, 5:36 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
536 PM EST Sun Nov 5 2017

OHZ009-062245-
Erie-
536 PM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY...
...TORNADO WATCH 511 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-018-062245-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-
536 PM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-019-020-027>031-036>038-047-062245-
Lorain-Cuyahoga-Huron-Medina-Wyandot-Crawford-Richland-Ashland-Wayne-
Marion-Morrow-Holmes-Knox-
536 PM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...TORNADO WATCH 511 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-021>023-032-033-089-PAZ001>003-062245-
Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
536 PM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142-143-162>164-062245-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
536 PM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ144>146-165-166-062245-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
536 PM EST Sun Nov 5 2017

...TORNADO WATCH 511 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ147>149-167>169-062245-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
536 PM EST Sun Nov 5 2017

...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 5, 4:56 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
456 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     4 WSW HURON             41.37N 82.63W
11/05/2017                   ERIE               OH   TRAINED SPOTTER

            SPOTTER REPORTED TREES AND POWER LINES DOWNED ON
            HURON-AVERY ROAD.

&&

SEFCOVIC
Local storm report, Nov 5, 5:25 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
525 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     2 SE NEW RIEGEL         41.03N 83.29W
11/05/2017                   SENECA             OH   DEPT OF HIGHWAYS

            ABOUT A DOZEN POWER POLES DOWN ALONG WITH MANY LINES.

0504 PM     TSTM WND DMG     GALION                  40.73N 82.79W
11/05/2017                   CRAWFORD           OH   TRAINED SPOTTER

            SEVERAL TREES, LIMBS AND POWER LINES DOWN. SOME POSSIBLE
            STRUCTURE DAMAGE.

&&

MITCHELL
Local storm report, Nov 5, 5:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
532 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     4 S MONROEVILLE         41.19N 82.71W
11/05/2017                   HURON              OH   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWNED IN THE VICINITY OF
            PONTIAC LINE AND TERRY ROADS.

&&

SEFCOVIC
Local storm report, Nov 5, 5:56 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
556 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     KIPTON                  41.27N 82.30W
11/05/2017  M59 MPH          LORAIN             OH   MESONET

&&

MITCHELL
Local storm report, Nov 5, 6:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
603 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 NNW WILLARD           41.08N 82.74W
11/05/2017                   HURON              OH   TRAINED SPOTTER

            TREES DOWN ON NIVER ROAD, EAST OF EGYPT ROAD.

&&

SEFCOVIC
Local storm report, Nov 5, 6:04 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
604 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     WAKEMAN                 41.26N 82.40W
11/05/2017                   HURON              OH   OTHER FEDERAL

            LARGE TREE DOWN ONTO CAR.

&&

MITCHELL

The radar

The Buffalo radar (KBUF), 152 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Erie

When
November 5, 6:05 PM EST to 6:07 PM EST
Where
Erie County, 1.02 mi E of (Eri)erie Intl Arpt to 0.65 mi WNW of Westminster
Measured
50 kt (58 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
42.079, -80.160

Thunderstorm downburst winds downed trees and caused minor damage to homes in Millcreek Township. Most of the damage was along and south of West 26th Street (U.S. Route 20) just to the southeast of Erie International Airport.

Tornado, Erie

When
November 5, 6:07 PM EST to 6:09 PM EST
Where
Erie County, 0.6 mi NW of Westminster to 1.61 mi ENE of Westminster
Rating
EF0
Path length
1.94 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.085, -80.140

An EF0 tornado touched down in Millcreek Township near the intersection of Butt Street and Sterrettania Road. The tornado continued east northeast and damaged a few homes and a shopping plaza along Legion Road. Most of the damage was from lost roofing. Several trees were uprooted in the area as well. The tornado strengthened to EF1 intensity as it approached Intestate 79. Several businesses in the area sustained damage. After crossing Interstate 79 the tornado traveled several more blocks and weakened to EF0 intensity. The tornado eventually lifted as it approached Greengarden Boulevard after being on the ground nearly two miles. Dozens of trees were downed along the damage path.

Thunderstorm Wind, Crawford

When
November 5, 7:00 PM EST
Where
Crawford County, Linesville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.670, -80.430

Thunderstorm winds downed several large trees.

Flash Flood, Erie

When
November 5, 7:48 PM EST to 11:00 PM EST
Where
Erie County, 1.06 mi NE of Eaglehurst to 1.91 mi W of Swanville
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$270,000
Reported by
Emergency Manager
Coordinates
42.110, -80.154

Warm humid air over the region supported strong thunderstorms and torrential rainfall. A rain gauge network in Mill Creek Township measured an instantaneous rainfall rate of over 7 inches per hour around 630 pm. The storms produced a measured 3.85 inches of rainfall in the Erie/Mill Creek area. The intensity of the rainfall ultimately overwhelmed storm drainage systems causing significant overland flooding. In Mill Creek some roads were reported to have as much as five feet of water with numerous water rescues conducted. Some structures sustained damage and the Mill Creek Fire Department had to evacuate. The most significant damage occurred in on East 30th Street in Erie where a basement wall collapsed from the water pooling on the outside, trapping and ultimately drowning two residents. The flooding was likely exasperated by the poor drainage, but ultimately it was the torrential nature of the rainfall that caused the damages.

Flash Flood, Erie

When
November 5, 8:01 PM EST to 10:00 PM EST
Where
Erie County, North East to 2.66 mi WSW of Harborcreek
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
42.220, -79.770

Strong storms with torrential rainfall moved over portions of Erie County during the evening of the 5th. By 800 pm, reports came in of significant flooding in North East. Most of the downtown district had flood waters over a foot deep with numerous businesses and homes seeing flooding in their basements and about a half dozen with water in their first floor. The flooding was the result of torrential rainfall with rainfall rates estimated over 5 inches per hour.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Erie2017-11-05MalePermanent HomeDirect
Flash Flood, Erie2017-11-05MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727458, 727452, 727442, 727471, 727475.